Hail, Hardin
- When
- July 16, 5:40 PM EST to 5:42 PM EST
- Where
- Hardin County, 0.52 mi W of Ada Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.780, -83.840
Scattered thunderstorms developed during the evening hours along an approaching cold front. Some of the storms produced damaging winds, large hail and localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the evening hours along an approaching cold front. Some of the storms produced damaging winds, large hail and localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 16, 2:09 PM EST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 309 PM EDT Sun Jul 16 2017 .SYNOPSIS... A cold front dropping south through the Great Lakes will bring a slight chance of showers and thunderstorms to the region tonight into the early part of the the work week. Temperatures will be near normal for the next couple of days, then a gradual increase in heat and humidity is expected going into the second half of the work week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Convection has been sparse across the srn Great Lakes so far this afternoon ahead of a weak front. Still expect a little development down into the region this evening as the front sags a little farther south and H5 s/w works into Ohio. Once again slowed down the onset of the pcpn, pretty much starting it around 00Z in the nw. Don't feel that it will develop into anything widespread. Kept PoPs overnight in the 20 to 30 range at the highest. Clouds should increase overnight behind the front as it works farther south. There could be some fog development north of I-70 tonight as temperatures reach the dewpoints. Expect lows tonight to be generally in the mid 60s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... By Monday morning the upper s/w will be east of the region, but a sfc trof will be lingering across the ern zones. As the atmosphere heats up, there should be enough convergence for some scattered cells to pop. Chance PoPs look sufficient at this time. Highs will range from around 80 in the nw, to the mid 80s in the south. A few storms could linger into the evening hours, but overall expect Monday night be dry, with lows in the lower to mid 60s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The long term will be a summertime pattern with warm and humid conditions for much of the time period. Tuesday will be the coolest day with high temperatures expected to be in the low to mid 80s. A diffuse washed out frontal boundary will be in place at the start of the long term therefore some patchy fog will be possible Tuesday morning. With a weak frontal boundary in the vicinity Tuesday afternoon cannot rule out an isolated shower or storm along and south of the Ohio River. Moisture should be limited however and remain primarily south of the region. Due to this limited precipitation chances to a slight chance. The heat and humidity will be on the increase for Wednesday with southwesterly flow. Temperatures Wednesday through Sunday are expected to generally be in the middle 80s to low 90s. Heat index values across portions of the area will be in the middle 90s to around 100. With some uncertainty with clouds and convection will leave heat index values out of the hazardous weather outlook at this time, however will continue to monitor as the week progresses. The area will be in northwest flow aloft for Wednesday through Saturday. During this time expect multiple disturbances to work down into the region in the northwest flow. Although there will be off and on chances for precipitation, Friday night looks to be the best chance for shower and thunderstorm activity. Additional thunderstorm chances will be present for Sunday with unstable airmass. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Satellite and radar is picking an area of VFR cigs moving thru the Cinci Tr-State, which might contain a few sprinkles. H5 s/w is forecast to dig out of the Great Lakes into nrn Ohio tonight. Scattered to isolated convection is expected ahead of the s/w, but with the loss of daytime heating it will become spotty after 00Z. Only carried a VCSH at the nrn TAFS for the first part of the night. Models then lower cigs to IFR as moisture increases towards morning. MVFR fog will also be an issue at the nrn TAFS in the same time frame. Meanwhile expect river valley fog again at LUK with IFR conditions. Cigs will try and rise tomorrow morning as the low level moisture burns off, but expect periods of MVFR cigs in the morning. For the 30 hr CVG tafs, added VCTS after 17Z. OUTLOOK...Thunderstorms are possible Monday afternoon and again Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Haines/Sites NEAR TERM...Sites SHORT TERM...Sites LONG TERM... AVIATION...Sites
Hazardous Weather Outlook National Weather Service Wilmington OH 743 AM EDT Sun Jul 16 2017 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-171145- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 743 AM EDT Sun Jul 16 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
556 PM EDT SUN JUL 16 2017
OHZ026-162230-
Hardin OH-
556 PM EDT SUN JUL 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY UNTIL 630
PM EDT...
At 556 PM EDT, radar indicated a strong thunderstorm over Bluffton,
moving southeast at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Blanchard, Patterson, Dola, Grant,
Mentzer and Huntersville.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4082 8350 4070 8350 4070 8346 4058 8358
4078 8388 4082 8388
TIME...MOT...LOC 2156Z 307DEG 36KT 4090 8391
JDRThe Cincinnati radar (KILN), 151 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
12 hail, 3 flood, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
There were several reports of dime to quarter sized hail in the Wapakoneta and Waynesfield areas.
A tree was downed.
Several trees were downed near the intersection of Ailes Road and County Road 119.
High water was reported near the intersection of Amsterdam Road and Erie Road.
High water was reported near the intersection of East Shelby Road and Holtkamp Road.
Several inches of water was flowing over a portion of Route 25A north of Anna, making the road impassable.
High water was reported near the intersection of Harris Road and U.S. Route 33 near the county line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706435, 706436, 706438, 706439, 706440, 706437, 706442, 706444, 706443, 706445, 706446, 706447, 706448, 706449, 706457, 706458, 706451, 706455.